Alert archive / Pennsylvania / Freezing Rain Advisories in 2006

Freezing Rain Advisory 1, NWS Philadelphia/Mount Holly

January 4, 2006Sussex County, New Jersey; Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this freezing rain advisory at Jan 4, 2006, 9:34 PM EST for Sussex County, New Jersey; Carbon County, Monroe County, Pennsylvania. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2006, 9:34 PM EST (02:34 UTC)
Expired
Jan 5, 2006, 8:00 AM EST
In force
10 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KPHI 050234
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
934 PM EST WED JAN 4 2006

NJZ001-PAZ054-055-051300-
/O.NEW.KPHI.ZR.Y.0001.060105T0234Z-060105T1300Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
934 PM EST WED JAN 4 2006

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST THURSDAY...

A WEAK AREA OF LOW PRESSURE WILL TRACK ACROSS THE GREAT LAKES
TONIGHT AND MOVE INTO UPSTATE NEW YORK ON THURSDAY MORNING. AS THE
LOW PUSHES TO THE EAST, LIGHT PRECIPITATION IS EXPECTED TO
DEVELOP. ONLY A FEW HUNDREDTHS OF PRECIPITATION, MAINLY IN THE
FORM OF RAIN, IS EXPECTED, BUT WITH TEMPERATURES AS LOW AS THE
UPPER 20S ACROSS THE HIGHER ELEVATIONS AND IN PROTECTED VALLEYS,
POCKETS OF LIGHT FREEZING RAIN IS ANTICIPATED. 

FOR THIS REASON, THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS
ISSUED A FREEZING RAIN ADVISORY EFFECTIVE UNTIL 8 AM EST THURSDAY.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

KRUZDLO
2 follow-up statements
000 
WWUS41 KPHI 050835
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EST THU JAN 5 2006

NJZ001-PAZ054-055-051300-
/O.CON.KPHI.ZR.Y.0001.000000T0000Z-060105T1300Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
335 AM EST THU JAN 5 2006

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

AN AREA OF LOW PRESSURE WILL CONTINUE TO TRACK ACROSS THE EASTERN 
GREAT LAKES EARLY THIS MORNING, AND MOVE INTO NEW ENGLAND BY MIDDAY.
AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING,
AND SOME LIGHT PRECIPITATION IS EXPECTED TO CONTINUE FOR AWHILE 
LONGER. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LESS THAN ONE TENTH 
OF AN INCH, MAINLY IN THE FORM OF RAIN, BUT WITH LOCAL TEMPERATURES 
AS LOW AS THE UPPER 20S ACROSS THE HIGHER ELEVATIONS AND IN 
PROTECTED VALLEYS, POCKETS OF LIGHT FREEZING RAIN AND DRIZZLE WILL 
CONTINUE. 

FOR THIS REASON, A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL
8 AM THIS MORNING.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR 
SLIPPERY ROADS, ESPECIALLY ELEVATED SURFACES SUCH AS BRIDGES. SLOW 
DOWN AND USE CAUTION WHILE DRIVING THIS MORNING.

$$

GORSE/RPW
000 
WWUS41 KPHI 051308
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
808 AM EST THU JAN 5 2006

NJZ001-PAZ054-055-051415-
/O.EXP.KPHI.ZR.Y.0001.000000T0000Z-060105T1300Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
808 AM EST THU JAN 5 2006

...FREEZING RAIN ADVISORY HAS EXPIRED...

THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES
OVER MOST OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY
HAVE RISEN ABOVE THE FREEZING MARK. SOME DRIZZLE AND FOG ARE
EXPECTED WELL INTO THE MORNING, AND ISOLATED POCKETS OF FREEZING
DRIZZLE ARE POSSIBLE UNTIL AROUND 900 AM, BUT THE DANGER OF ICING
HAS FOR THE MOST PART ENDED.

PEOPLE DRIVING THIS MORNING SHOULD CONTINUE TO BE CAREFUL, AS LOW
VISIBILITIES IN PLACES MAY MAKE TRAVEL HAZARDOUS.

$$

MPD

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freezing rain advisory went out at Jan 4, 3:25 PM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Jan 4, 3:25 PM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EST WED JAN 4 2006

.SYNOPSIS...
THE UPPER AIR PATTERN IS IN TRANSITION WITH AMPLIFICATION INDICATED
IN THE SHORT TERM, FOLLOWED BY A RETURN TO ZONAL FLOW BY EARLY NEXT
WEEK. TONIGHT, ONE VORT MAX WILL ROUND THE BASE OF THE DEEPENING
TROUGH OVER THE GREAT LAKES AND MOVE TO OUR NORTH OVERNIGHT. AS
FRESH COLD AIR SWEEPS SOUTHWARD BEHIND THIS SYSTEM THE H5 HEIGHTS
WILL FALL ACROSS THE NORTHEAST LEADING TO A PROGRESSIVE LONG WAVE
TROUGH ACROSS THE EAST BY 12Z SATURDAY. THIS TROUGH MOVES ACROSS OUR
AREA OVER THE WEEKEND AND THE H5 PATTERN DEAMPLIFIES AFTER THIS.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LOW PRESSURE OVER MICHIGAN WILL CONTINUE TO SLOWLY DEEPEN TONIGHT AS
IT MOVES ACROSS ONTARIO. IT WILL THEN MOVE TOWARDS NEW ENGLAND AND
THE COASTAL AREAS OF THE NORTH ATLANTIC BY THURSDAY NIGHT. PLENTY OF
(UN-JANUARY-LIKE) WARM AIR STREAMING NORTHWARD AHEAD OF THE LOW
ACROSS KY AND WV WITH AFTERNOON TEMPS IN THE 50S AND 60S IN THESE
AREAS. AN AREA OF VIRGA SEEN BY REGIONAL RADARS IN EASTERN PA
(PROBABLY ASSOCIATED WITH UPPER WARM FRONT) WILL MOVE ACROSS OUR
AREA THE NEXT FEW HOURS. I WONT MENTION THIS IN THE EARLY PERIOD AS
THE LOWER ATMOSPHERE IS QUITE DRY AND IS EXPECTED TO REMAIN DRY THIS
EVENING.

OVERNIGHT, THE NAM/GFS MODELS INDICATING CHC POPS ACROSS OUR
NORTHERN ZONES, TAPERING TO BASICALLY A DRY FCST IN THE SOUTHERN
AREAS. SINCE THE VORT MAX MOVING THROUGH OVERNIGHT IS FAIRLY POTENT
AND THERE IS MOISTURE OVER THE OHIO VALLEY TO TO WORK WITH, SOME SCT
PRECIP WILL PROBABLY DEVELOP ALONG THE APPROACHING FRONT TONIGHT. I
WILL, THUS, KEEP THE CHC POPS IN THE NORTH TONIGHT AND HAVE AN
EXPANSIVE AREA OF SLIGHT CHC ACROSS MUCH OF THE CENTRAL AND A FEW OF
THE SOUTHERN AREAS. CONCERNING P-TYPE, TODAYS NAM MODEL 1C WARMER
THAN THE PREVIOUS RUN, BUT STILL SHOWING A FAIRLY THICK AOB FREEZING
LAYER IN SOUTHERN POCONOS AND SUSSEX COUNTY, SO I WILL KEEP A
MENTION OF SOME SNOW THERE. DRIER AIR MOVES IN ALOFT LATER TONIGHT,
SO THE PRECIP MAY TAPER OFF TO SOME -DZ LATE, BUT NOT CONFIDENT
ENOUGH ABOUT THIS ENOUGH TO PUT IT IN THE ZONES.

ON THURSDAY, A COLD FRONT TRAILING THE ONTARIO LOW WILL CROSS THE
REGION DURING THE MORNING. I WILL RETAIN SOME CHC POPS FAR NORTH
DURING THE MORNING, BUT KEEP OTHER AREAS DRY AS THE WEST WIND BRINGS
COOLER AND DRIER (DOWNSLOPE) AIR DURING THE DAY. I WILL INDICATE P/C
TO M/C SKIES DURING THE DAY AS SOME WRAP AROUND MOISTURE MOVES BY TO
THE NORTH. BASICALLY A DRY FCST THU AFTERNOON THROUGH FRIDAY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
THE EXTENDED PART OF THE FORECAST DIDNT REQUIRE ANY MAJOR CHANGES.
NEW MODEL RUNS ARE CONSISTENT, HPC AGREES WITH GFS PATTERN. WE WILL
SEE ONE LOW PRESSURE SYSTEM AFTER ANOTHER ASSOCIATED WITH UPPER
LEVEL TROFS APPROACHING OUR REGION FROM THE WEST/NORTHWEST. FIRST
ONE IS EXPECTED SUNDAY NIGHT INTO MONDAY BRINGING MOSTLY A WINTRY
MIX. AFTER A SHORT DRY BREAK OVER MONDAY NIGHT, WITH RIDGE FROM THE
SOUTH, ANOTHER LOW PRESSURE SYSTEM IS FORECAST TUESDAY INTO
WEDNESDAY MORNING. THE SYSTEM WILL BE FOLLOWED BY ANOTHER RIDGE
WHICH WILL BRING DRY CONDITIONS INTO THE ZONES WEDNESDAY. LONG RANGE
MODELS SHOW ONE MORE UPPER LEVER THROUGH WITH SURFACE LOW PRESSURE
APPROACHING THE AREA THURSDAY BUT THE SYSTEM SEEMS TOO SHALLOW AND
IT NEEDS TO BE MONITORED FOR THE NEXT COUPLE OF RUNS.

&&

.AVIATION...
THERE WAS SOME CLEARING AWAY FROM THE COASTAL AND WRN TAF SITES
TODAY. LOWER CLOUDS ALONG THE COAST MAY ERODE A BIT MORE PRIOR TO
DUSK, WHILE NEW DECK OF SC ADVANCES FROM THE W. WE BROUGHT IN THE
MOST PESSIMISTIC CIGS AND VSBYS TO THE NWRN SITES AFTER AN INITIAL
PERIOD OF PERSISTENCE IN ALL THE TAFS, GOING OCNLY IFR ON CIGS BUT
NOT HITTING THE CHC OF PCPN VERY HARD. CDFNT MOVES THROUGH TOWARD
DAYBREAK AND THEN BUFKIT SOUNDINGS HOLD ONTO SOME LOW LVL MOISTURE
BUT DO A LTL MIXING WITH THE WINDS AS THEY VEER TO THE W. KEPT MVFR
CIGS BUT NOT VSBYS AFTER THE FROPA.

&&

.MARINE...
SEAS KEEPING THE SCA GOING, AND WAVEWATCH DOING A PRETTY GOOD JOB ON
THEM AND ALSO PRETTY CONSISTENT ON ITS FORECAST. THEREFORE DID NOT
CHANGE THEM. SEAS EXPECTED TO SUBSIDE BELOW SCA CRITERION TOMORROW
AS THE WRN ATLANTIC LOW LIFTS NE. AFTER THAT, THERE PERHAPS IS A
SHOT AT SCA CONDS ON FRI NIGHT AS NEXT LOW MOVES OFF THE SERN U.S.
COAST, BUT FOR NOW HAVE PLAYED THAT LOW AS TOO FAR TO THE E.

&&

.TIDES...
MINOR TIDAL FLOODING APPEARS TO BE DONE OVER THE COAST, THE BACK
BAYS, DELAWARE BAY AND RARITAN BAY. HOWEVER, IT SEEMS LIKELY THAT
ONE MORE BOUT OF MINOR TIDAL FLOODING IS IN STORE FOR THE TIDAL
DELAWARE. LIKELY FACTORS, THE RECENT RAIN DRAINING INTO THE LOWER
DELAWARE RVR AND THE NRLY COMP TO THE FLOW THAT WAS KEEPING THE BAY
FROM DRAINING, ARE DISSIPATING OR HAVE ALREADY DONE SO. THEREFORE,
THIS AFTNS HIGH TIDE SHOULD BE IT. AN SPS IS OUT ON THIS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 4 PM THURSDAY.
&&

SYNOPSIS...OHARA
SHORT TERM...OHARA
LONG TERM...GIZOT
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jan 4, 4:24 AM EST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EST WED JAN 4 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-050930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
424 AM EST WED JAN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

MINOR TIDAL FLOODING IS POSSIBLE THIS MORNING ALONG THE NEW
JERSEY SHORE AND THE BACK BAYS. SOME LIGHT FREEZING RAIN IS
POSSIBLE TONIGHT AT HIGHER ELEVATIONS IN THE POCONOS AND
NORTHWEST NEW JERSEY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMC

Nearby

Freezing Rain Advisories in Pennsylvania, 2006Freezing Rain Advisories in New Jersey, 2006Every freezing rain advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.